Skip to main content

Limit Distribution of Eigenvalues for Random Hankel and Toeplitz Band Matrices

Abstract

Consider real symmetric, complex Hermitian Toeplitz, and real symmetric Hankel band matrix models where the bandwidth b N →∞ but b N /Nb∈[0,1] as N→∞. We prove that the distributions of eigenvalues converge weakly to universal symmetric distributions γ T (b) and γ H (b). In the case b>0 or b=0 but with the addition of \(b_{N}\geq CN^{\frac{1}{2}+\epsilon_{0}}\) for some positive constants ε 0 and C, we prove the almost sure convergence. The even moments of these distributions are the sums of some integrals related to certain pair partitions. In particular, when the bandwidth grows slowly, i.e., b=0, γ T (0) is the standard Gaussian distribution, and γ H (0) is the distribution |x|exp (−x 2). In addition, from the fourth moments, we know that γ T (b) are different for different b, γ H (b) different for different \(b\in[0,\frac{1}{2}]\) , and γ H (b) different for different \(b\in [\frac{1}{2},1]\) .

This is a preview of subscription content, access via your institution.

References

  1. Bai, Z.D.: Methodologies in spectral analysis of large-dimensional random matrices, a review. Stat. Sin. 9, 611–677 (1999)

    MATH  Google Scholar 

  2. Basor, E.L.: Toeplitz determinants, Fisher–Hartwig symbols and random matrices. In: Recent Perspectives in Random Matrix Theory and Number Theory. Lond. Math. Soc. Lect. Note Ser., vol. 322, pp. 309–336. Cambridge University Press, Cambridge (2005)

    Chapter  Google Scholar 

  3. Bogachev, L.V., Molchanov, S.A., Pastur, L.A.: On the level density of random band matrices. Math. Notes 50, 1232–1242 (1991)

    MathSciNet  MATH  Google Scholar 

  4. Bose, A., Mitra, J.: Limiting spectral distribution of a special circulant. Stat. Probab. Lett. 60(1), 111–120 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  5. Bose, A., Chatterjee, S., Gangopadhyay, S.: Limiting spectral distribution of large dimensional random matrices. J. Indian Stat. Assoc. 41, 221–259 (2003)

    MathSciNet  Google Scholar 

  6. Bottcher, A., Grudsky, S.M.: Spectral Properties of Banded Toeplitz Matrices. Society for Industrial Mathematics, Philadelphia (2005)

    Book  Google Scholar 

  7. Bryc, W., Dembo, A., Jiang, T.: Spectral measure of large random Hankel, Markov and Toeplitz matrices. Ann. Probab. 34(1), 1–38 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  8. Casati, G., Molinari, L., Izrailev, F.: Scaling properties of band random matrices. Phys. Rev. Lett. 64, 1851–1854 (1990)

    MathSciNet  Google Scholar 

  9. Diaconis, P.: Patterns in eigenvalues: The 70th Josiah Willard Gibbs lecture. Bull. Am. Math. Soc. 40, 115–178 (2003)

    MathSciNet  Article  Google Scholar 

  10. Feller, W.: An Introduction to Probability Theory and Its Applications, vol. 2. Wiley, New York (1971)

    MATH  Google Scholar 

  11. Fyodorov, Y.V., Mirlin, A.D.: Scaling properties of localization in random band matrices: A σ-model approach. Phys. Rev. Lett. 67, 2405–2409 (1991)

    MathSciNet  MATH  Article  Google Scholar 

  12. Hammond, C., Miller, S.J.: Distribution of eigenvalues for the ensemble of real symmetric Toeplitz matrices. J. Theor. Probab. 18, 537–566 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  13. Horn, R.A., Johnson, C.R.: Matrix Analysis. Cambridge University Press, Cambridge (1985)

    MATH  Google Scholar 

  14. Massey, A., Miller, S.J., Sinsheimer, J.: Distribution of eigenvalues of real symmetric palindromic Toeplitz matrices and circulant matrices. J. Theor. Probab. 20, 637–662 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  15. Mehta, M.L.: Random Matrices, 3rd edn. Academic Press, San Diego (2004)

    MATH  Google Scholar 

  16. Molchanov, S.A., Pastur, L.A., Khorunzhy, A.M.: Eigenvalue distribution for band random matrices in the limit of their infinite rank. Teor. Mat. Fiz. 90, 108–118 (1992)

    Google Scholar 

  17. Wigner, E.P.: Characteristic vectors of bordered matrices with infinite dimensions. Ann. Math. 12, 548–564 (1955)

    MathSciNet  Article  Google Scholar 

  18. Wigner, E.P.: On the distribution of the roots of certain symmetric matrices. Ann. Math. 67, 325–327 (1958)

    MathSciNet  MATH  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Dang-Zheng Liu.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Liu, DZ., Wang, ZD. Limit Distribution of Eigenvalues for Random Hankel and Toeplitz Band Matrices. J Theor Probab 24, 988–1001 (2011). https://doi.org/10.1007/s10959-009-0260-4

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10959-009-0260-4

  • Random matrix theory
  • Distribution of eigenvalues
  • Toeplitz band matrices
  • Hankel band matrices

Mathematics Subject Classification (2000)

  • 15A52